Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 1, NWS Norman, OK

April 6, 1998Wilbarger County, Texas

NWS Norman, OK issued this tornado warning at Apr 6, 1998, 5:50 PM CDT for Wilbarger County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 1998, 5:50 PM CDT (22:50 UTC)
Expired
Apr 6, 1998, 6:30 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:05 PM CDTHail 0.88Vernon, TX
Apr 6, 6:13 PM CDTTornado F0Oklaunion, TXA small tornado (F0) touched down in a field for less than one minute.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1998-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1998-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WFUS1 KOKC 062253 RRA
TOROKC
TXC487-062330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT MON APR 6 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 630 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY

IN NORTHWEST TEXAS
     WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     FARGO...WHITE CITY...TOLBERT...ELLIOTT...WEST VERNON...
     OKLAUNION...HARROLD AND VERNON

AT 546 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING TORNADO NEAR VERNON.

THE STORM WAS MOVING EAST NORTHEAST AT 35 MILES PER HOUR.

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

CJS
LAT...LON 3414 9899 3395 9904 3415 9948 3438 9932
          3424 9921

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 6, 2:30 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 6, 2:30 PM CDT, 3 hours 20 minutes before
FPUS3 KOKC 061933
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT MON APR 6 1998

THE UPPER SYSTEM THAT WILL BRING STORMS TO MUCH OF THE AREA THIS EVENING
WAS CENTERED NEAR ELP AT MID-AFTERNOON. THIS SYSTEM AND ASSOCIATED
DRY LINE WILL PUSH THROUGH CENTRAL OK BEFORE MIDNIGHT AND THROUGH
SOUTHEAST ZONES BY DAYBREAK TUESDAY. REFER TO WATCH PRODUCTS AND
SPECIAL WEATHER STATEMENTS FOR DETAILS.

BOTH THE AVN AND ETA DEVELOP A CLOSED MID-LEVEL LOW AFTER THIS SYSTEM
MOVES INTO THE CENTRAL PLAINS. THE STATIONARY UPPER RIDGE ACROSS THE
UPPER OHIO VALLEY AND INTO THE GREAT LAKES WILL HELP KEEP THE LOW
CENTER OVER EASTERN KS OR MO THROUGH WEDNESDAY. THIS WILL MEAN
NORTHWEST WINDS ACROSS MUCH OF OK THROUGH WEDNESDAY. IT COULD ALSO
KEEP EXTREME NORTH CENTRAL OK IN THE CLOUDS MOST OF THE DAY TUESDAY.
THIS IS REFLECTED IN THE ZONES FOR THAT PART OF THE STATE. WINDS
SHOULD DIE DOWN WEDNESDAY AS THE UPPER SYSTEM FINALLY PULLS AWAY.
WEATHER INTO THE EARLY WEEKEND APPEARS DRY WITH TEMPERATURES ABOVE
NORMAL FRIDAY AND SATURDAY. ALTHOUGH NO RAIN IS EXPECTED IN THE
EXTENDED PERIOD, THE LOCATION OF THE JET MAY KEEP CIRRUS CLOUDS
ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS THE END OF THE WEEK.

FCSTID = 9
OKC   48  72  44  70 /  70   0   0   0
HBR   48  74  44  72 /  60   0   0   0
SPS   48  74  44  72 /  60   0   0   0
GAG   43  70  40  66 /  40   0   0  20
PNC   47  67  44  67 /  70   0   0  20
DUA   52  75  47  73 /  80  30   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 6, 12:30 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON APR 6 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH
TEXAS. LARGE HAIL DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE.

DISCUSSION...AN UPPER LEVEL STORM SYSTEM WILL RACE NORTHEAST INTO
WEST TEXAS BY EARLY EVENING... RESULTING IN A DEEPENING SURFACE LOW
PRESSURE CENTER OVER SOUTHWESTERN KANSAS. GULF MOISTURE WILL CONTINUE
TO INCREASE SLOWLY THROUGH THE AFTERNOON AS STRONG SOUTHERLY WINDS
PERSIST. MEANWHILE A DRY LINE OVER WEST TEXAS WILL MOVE EAST AS THE
UPPER STORM SYSTEM APPROACHES. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE DRY LINE AS IT MOVES INTO EXTREME WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AROUND MIDAFTERNOON. STORMS ARE EXPECTED TO MOVE
EAST THROUGH WESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EARLY
EVENING... LIKELY DEVELOPING INTO A SQUALL LINE AS THEY MOVE INTO
CENTRAL OKLAHOMA AROUND OR AFTER SUNSET.

AT THIS TIME... LOW LEVEL MOISTURE IS EXPECTED TO INCREASE
SUFFICIENTLY TO ALLOW THUNDERSTORMS TO DEVELOP BY MID OR LATE
AFTERNOON. HOWEVER... IF THE INCREASE IN MOISTURE IS SLOWER THAN
EXPECTED... THUNDERSTORM DEVELOPMENT MAY BE DELAYED OR MAY NOT EVEN
HAPPEN AT ALL. IF THUNDERSTORMS DO DEVELOP... WIND FIELDS ALOFT WILL
BE FAVORABLE FOR SUPERCELL STORMS THAT WOULD BE CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS MAY REQUIRE ACTIVATION THIS AFTERNOON. THOSE IN
CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THIS EVENING. ALL INTERESTS
ARE ENCOURAGED TO STAY TUNED FOR THE LATEST WEATHER INFORMATION AND
POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS THIS AFTERNOON AND
EVENING.
Special weather statement, Apr 6, 12:30 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON APR 6 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH
TEXAS. LARGE HAIL DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE.

DISCUSSION...AN UPPER LEVEL STORM SYSTEM WILL RACE NORTHEAST INTO
WEST TEXAS BY EARLY EVENING... RESULTING IN A DEEPENING SURFACE LOW
PRESSURE CENTER OVER SOUTHWESTERN KANSAS. GULF MOISTURE WILL CONTINUE
TO INCREASE SLOWLY THROUGH THE AFTERNOON AS STRONG SOUTHERLY WINDS
PERSIST. MEANWHILE A DRY LINE OVER WEST TEXAS WILL MOVE EAST AS THE
UPPER STORM SYSTEM APPROACHES. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE DRY LINE AS IT MOVES INTO EXTREME WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AROUND MIDAFTERNOON. STORMS ARE EXPECTED TO MOVE
EAST THROUGH WESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EARLY
EVENING... LIKELY DEVELOPING INTO A SQUALL LINE AS THEY MOVE INTO
CENTRAL OKLAHOMA AROUND OR AFTER SUNSET.

AT THIS TIME... LOW LEVEL MOISTURE IS EXPECTED TO INCREASE
SUFFICIENTLY TO ALLOW THUNDERSTORMS TO DEVELOP BY MID OR LATE
AFTERNOON. HOWEVER... IF THE INCREASE IN MOISTURE IS SLOWER THAN
EXPECTED... THUNDERSTORM DEVELOPMENT MAY BE DELAYED OR MAY NOT EVEN
HAPPEN AT ALL. IF THUNDERSTORMS DO DEVELOP... WIND FIELDS ALOFT WILL
BE FAVORABLE FOR SUPERCELL STORMS THAT WOULD BE CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS MAY REQUIRE ACTIVATION THIS AFTERNOON. THOSE IN
CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THIS EVENING. ALL INTERESTS
ARE ENCOURAGED TO STAY TUNED FOR THE LATEST WEATHER INFORMATION AND
POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS THIS AFTERNOON AND
EVENING.
Local storm report, Apr 6, 5:46 PM CDT, 4 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
545 PM MON APR 6 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     7 N CROWELL               TX    0.88 INCH HAIL.
04/06/98   FOARD

500 PM     13 S QUANAH               TX    0.88 INCH HAIL.
04/06/98

545 PM     VERNON                    TX    1.00 INCH HAIL.
04/06/98   WILBARGER

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:30 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman60 min
Apr 6, 5:23 PM CDTSevere Thunderstorm WarningOUNWilbarger67 min
Apr 6, 6:20 PM CDTSevere Thunderstorm WarningOUNWichita25 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.